Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 242, NWS State College, PA

November 14, 2011McKean County, Potter County, Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 14, 2011, 7:35 PM EST for McKean County, Potter County, Tioga County, Pennsylvania. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 14, 2011, 7:35 PM EST (00:35 UTC)
Expired
Nov 14, 2011, 8:30 PM EST
In force
55 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties McKean County, PA, Potter County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 7:35 PM ESTTSTM WND DMGEldred, PATREES WIRES DOWN
Nov 14, 7:45 PM ESTTSTM WND GST 602 S Genesee, PA
Nov 14, 7:55 PM ESTTSTM WND DMGShinglehouse, PAPOWER OUT. SEVERE THUNDERSTORM WIND LASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS51 KCTP 150035
SVRCTP
PAC083-105-117-150130-
/O.NEW.KCTP.SV.W.0242.111115T0035Z-111115T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EST MON NOV 14 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  POTTER COUNTY IN NORTH CENTRAL PENNSYLVANIA...
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 830 PM EST

* AT 728 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  RICHBURG TO KINZUA BRIDGE STATE PARK...MOVING EAST AT 60 MPH. THESE
  STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORT ALLEGANY AND NORWICH AROUND 740 PM EST...
  ROULETTE AND KEATING SUMMIT AROUND 750 PM EST...
  COUDERSPORT AROUND 800 PM EST...
  HARRISON VALLEY AROUND 805 PM EST...
  CHERRY SPRINGS STATE PARK AND LYMAN RUN STATE PARK AROUND 810 PM
  EST...
  GALETON AND ELKLAND AROUND 815 PM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND 
DAMAGE OVER WARREN AND MCKEAN COUNTIES! DO NOT STAY OUTDOORS.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4199 7692 4193 7691 4162 7723 4163 7886
      4201 7831
TIME...MOT...LOC 0034Z 270DEG 54KT 4211 7801 4177 7850

$$

FORECASTER: KF
1 follow-up statement
510 
WWUS51 KCTP 150052
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EST MON NOV 14 2011

PAC083-105-117-150130-
/O.CON.KCTP.SV.W.0242.000000T0000Z-111115T0130Z/
MCKEAN PA-POTTER PA-TIOGA PA-
752 PM EST MON NOV 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EST
FOR TIOGA...POTTER AND SOUTHEASTERN MCKEAN COUNTIES...

AT 742 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF GENESEE TO CROSBY...MOVING EAST AT 60
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
AUSTIN AROUND 755 PM EST...
ULYSSES AND COUDERSPORT AROUND 800 PM EST...
HARRISON VALLEY AND CHERRY SPRINGS STATE PARK AROUND 805 PM EST...
LYMAN RUN STATE PARK AND DENTON HILL STATE PARK AROUND 810 PM EST...
GALETON AND KNOXVILLE AROUND 815 PM EST...
GAINES AROUND 820 PM EST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM...NORTH 
OF ROUTE 6 NEAR OSWAYO. WHILE NOT IMMEDIATELY LIKELY...THERE IS SOME 
POTENTIAL OF AN EMBEDDED TORNADO TRACKING NORTH OF ROUTE 6 OVER 
NORTHERN POTTER AND TIOGA COUNTIES. IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH 
AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
WARREN AND MCKEAN COUNTIES! SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4201 7817 4199 7692 4193 7691 4162 7723
      4163 7886
TIME...MOT...LOC 0049Z 270DEG 54KT 4211 7771 4177 7820

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 6:53 PM EST, 42 minutes earlier.

Area forecast discussion, Nov 14, 6:53 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EST MON NOV 14 2011

.SYNOPSIS...
LOW PRESSURE MOVING ALONG THE LOWER GREAT LAKES WILL PUSH A FRONT
SOUTHWARD ACROSS THE REGION TONIGHT. THE FRONT WILL STALL AROUND
OR JUST TO THE SOUTH OF THE MARYLAND BORDER. ANOTHER WAVE OF LOW
PRESSURE WILL ROLL ALONG THE FRONT BUT TO THE SOUTH OF THE AREA ON
WEDNESDAY. THE UNSEASONABLY MILD TEMPERATURES WILL DROP BACK TO
NORMALS LATER THIS WEEK AS A NOTICEABLY COLDER AIR MASS SETTLES
IN.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SFC LOW TRACKING NE OVR LK ERIE THIS EVENING. LL JET TRANSPORTING
INCREASINGLY MOIST/UNSTABLE AIR INTO NW PA SETTING THE STAGE FOR A
ROUND OF TSRA LATER THIS EVENING AS TRAILING COLD FRONT ARRIVES
OVR THE NW MTNS. MDL SIMULATED REFLECTIVITY INDICATES LINE OF TSRA
WILL ARRIVE OVR WARREN COUNTY ARND 00Z. LATEST RUC SOUNDINGS
INDICATE SUFFICIENT INSTABILITY WILL BE PRESENT ACROSS THE NW
MTNS...COMBINED WITH PLENTY OF SHEAR...TO PRODUCE A SVR WX
POTENTIAL THRU ARND MIDNIGHT. LATEST MDL DATA INDICATES MUCH OF
CENTRAL AND SOUTHERN PA WILL REMAIN DRY THIS EVENING...SO HAVE
REMOVED MENTION OF PRECIP.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/...
FRONT PROGRESSES SOUTHWARD TONIGHT...AND WILL HOLD ONTO MENTIONS
OF THUNDER FOR THE EARLY NIGHTTIME IN THE WEST. GUSTY WINDS ARE
POSSIBLE WITH DEEP-ER CONVECTION. EXPECT ANY STORMS TO BE
SHORT...BUT SVR WINDS NOT MORE THAN 3KFT OFF THE DECK EARLY
TONIGHT. DRY IS THE WORD FOR THE BEGINNING OF THE PD IN THE
SOUTH...AND MOISTURE AND FORCING BOTH DECREASE TONIGHT AS THE
FRONT DIPS THROUGH THE AREA. SFC WINDS GO LIGHT AND AMBIENT
MOISTURE COULD CREATE PATCHY FOG BUT NOT BAD/WIDESPREAD ENOUGH TO
MENTION IN THE GRIDS. FRONT LOSES GOOD/VISIBLE WIND SHIFT AND
LITTLE P-GRAD FOUND LATER TONIGHT AND TUES AM. THUS...IT MAY BE
TOUGH TO PINPOINT WHERE THE HIGHER CHCS FOR PRECIP WILL BE
TUES...BUT WILL BEND TOWARD THE SREF MEAN PRECIP FIELDS AND PAINT
HIGHEST NUMBERS IN THE LAURELS WHERE UPSLOPE SHOULD HELP SQUEEZE
SOME MOISTURE OUT...BUT DOWNSLOPE AND MORE-DISTANCE FROM THE
WEAK MOISTURE FEED WILL MAKE IT A TOUGH FCST FOR PRECIP /NO OR
YES/ IN THE LOWER SUSQ. HAVE KEPT HIGH POPS IN FOR THE DAYTIME BUT
EXPECT QPF TO BE LOW LIKE TODAY/MONDAY HAS BEEN IN THE N. LOTS OF
RADAR ECHOES LIKELY...BUT ONLY MINOR ACCUMS. MEAGER POS CAPES
LATER TONIGHT AND TUES...BUT STABILITY INCREASES RATHER QUICKLY
AFTER MIDNIGHT AND LASTS THRU ALL OF TUES. MAXES ON TUES WILL BE
MILD AGAIN...BUT NOT AS TOASTY AS TODAY IN THE SOUTH WHERE THE
CLOUDS WILL BE THICKEST. ALMOST UNIFORM 55-60F MAXES ARE EXPECTED.
THESE ARE STILL 5-10F ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD SOUTHWESTERLY FLOW ALOFT IS FORECAST TO DOMINATE THE EASTERN
US THROUGH MUCH OF THE PERIOD. A COLD FRONT IS FORECAST TO PUSH
THROUGH THE OHIO VALLEY TUESDAY AND THE MIDDLE ATLANTIC REGION ON
WEDNESDAY. THE PERIOD WILL START WET WITH RAINS ALONG THE FRONT THEN
TURN DRY AS SFC HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT.

IN THE WAKE OF A COLD FRONT...IT WILL TURN MUCH COLDER LATER
WEDNESDAY INTO THURSDAY...WITH 850 HPA TEMPERATURES DIPPING TO
ABOUT 1 SD BELOW NORMAL. THE SOUTHERN EDGE OF A BROAD AREA OF
STEEPER MID LEVEL LAPSE RATES WILL MOVE ACROSS NW AND NORTH
CENTRAL PENN WED NIGHT AND THURSDAY LEADING TO NUMEROUS SNOW
SHOWERS ACROSS THE NW MTNS...WITH SCATTERED SNOW SHOWERS FURTHER
SOUTH AND EAST ACROSS THE ALLEGHENY PLATEAU.

850 HPA TEMPS ARE -6C BY WED NIGHT AND FALL FARTHER TO -8C...WITH A
TROUGH OF VERY COLD 700 MB TEMPS NEAR -20C SLIDING ACROSS NRN PENN
ON THURSDAY. IN ADDITION TO THE SNOW SHOWER THREAT...THE WINDS
SHOULD PICK UP...PUSHING THE WIND CHILLS THROUGH THE 20S...AND INTO
THE TEENS LATE THURSDAY AND THUR NIGHT.

SOME ENSEMBLE MEMBERS AND MEDIUM RANGE MODEL GUIDANCE IMPLIES 1-3
INCHES OF SNOWFALL IS POSSIBLE ACROSS THE PERENNIAL SNOWBELT
NEAR...AND TO THE WEST OF KBFD...WITH AN INCH OR LESS ELSEWHERE
ACROSS THE HIGHER TERRAIN OF THE NORTH AND WEST.

FOR THE SOUTHEAST HALF OF THE CWA...PARTLY TO MOSTLY CLOUDY SKIES
WILL OCCUR IN THE WAKE OF THE CFRONT...WITH NOTHING MORE THAN A FEW
LIGHT SNOW SHOWERS ACROSS THE CENTRAL RIDGE AND VALLEY REGION.

TEMPERATURES MODERATE BACK TOWARD NORMAL THURSDAY NIGHT INTO
FRIDAY...THAT PESKY RIDGE IN THE SOUTHEAST AND OVER THE WESTERN
ATLANTIC WILL LIMIT THE SOUTHWARD PENETRATION OF THE FRONT.

THE PW VALUES DROP BELOW NORMAL LATE WED AND STAY NORMAL
OR BELOW NORMAL FROM THU-SUNDAY. THIS PERIOD SHOULD BE UNSEASONABLY
DRY. WILL CONTINUE WITH BELOW NORMAL POPS FOR ALL OF THE REGION
DURING THE THURSDAY NIGHT THROUGH SATURDAY PERIOD.

AS THE TROUGH BUILDS OVER THE WESTERN US LATER THIS WEEK...THE
SOUTHEASTERN RIDGE SHOULD PUSH WARMER AIR INTO OUR REGION SATURDAY.
THE 850 HPA TEMPERATURES ARE PREDICTED TO BE 1SD ABOVE NORMAL LATE
SATURDAY ACROSS THE NW PART OF THE STATE...AND AREA-WIDE ON SUNDAY.
ANOTHER COLD FRONT APPROACHES WITH THE NEXT CHC FOR SHOWERS LATER
SUNDAY INTO MONDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
00Z PACKAGE SIMILAR TO EARLIER FCST. BFD NEAR SOUTHERN EDGE
OF LINE OF FAST MOVING SEVERE THUNDERSTORMS. WILL HAVE TO
CONTINUE TO MONITOR AND ADJUST FCST AS NEEDED.

OTHER ISSUE IS LLWS...A SMALL LAYER OF COOL AIR RIGHT NEAR
THE GROUND AND WEAK NORTHERLY WINDS SITLL IN SOME SPOTS...
ESPECIALLY N PA.

EXPECT THINGS TO IMPROVE FROM NORTH TO SOUTH ON TUE.
LOW CIGS AND SHOWERS WILL LIKELY PERSIST ACROSS S PA
FOR MUCH OF THE DAY.

A STRONG COLD FRONT MOVES ACROSS THE AREA ON WED...BUT A
LOT OF DIRECTIONAL SHEAR...SO NOT EXPECTING A LOT IN THE
WAY OF LOW SC OFF THE LAKES.

GUSTY NW WINDS AND LOWER SC OFF THE LAKES WILL BE MORE OF
AN ISSUE FOR LATE WED INTO EARLY FRIDAY MORNING...ALONG WITH
SOME SNOW SHOWERS.

OUTLOOK...
TUES NIGHT-WED...MVFR TO IFR IN PDS OF RAIN...ESP SOUTH.
THU...MVFR TO IFR CIGS WEST WITH -SHSN. VFR TO MVFR EAST.
FRI-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...DANGELO
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN
Hazardous weather outlook, Nov 14, 4:14 AM EST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 AM EST MON NOV 14 2011

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
414 AM EST MON NOV 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 14, 6:31 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EST MON NOV 14 2011

PAZ004-005-150000-
MCKEAN PA-WARREN PA-
631 PM EST MON NOV 14 2011

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD AREA...

AT 630 PM EST...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6
MILES NORTHEAST OF FREWSBURG TO 23 MILES WEST OF HYDETOWN...MOVING
EAST AT 55 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL REACH WARREN AROUND 7 PM.

LAT...LON 4200 7851 4162 7946 4163 7962 4191 7962
      4201 7938

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 8:24 PM ESTSpecial Weather StatementCTPCameron, Elk66 min
Nov 14, 8:29 PM ESTSevere Thunderstorm WarningCTPTioga31 min
Nov 14, 8:44 PM ESTSpecial Weather StatementCTPTioga46 min
Nov 14, 9:09 PM ESTSpecial Weather StatementCTPClearfield, Clinton51 min
Nov 14, 9:28 PM ESTSpecial Weather StatementCTPSullivan62 min
Nov 14, 9:46 PM ESTSpecial Weather StatementCTPCentre44 min
Nov 14, 10:00 PM ESTSpecial Weather StatementCTPCentre, Clinton, Lycoming45 min
Nov 14, 10:47 PM ESTSpecial Weather StatementCTPColumbia, Montour, Northumberland, Snyder, Union43 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.